Man Loses Ability To Walk After Excessive Vitamin B6 Intake: Report

An 86-year-old father has reportedly lost his ability to walk due to excessive over-the-counter vitamins.

In a recent interview with ABC Radio Melbourne, Australia resident Alison Taylor said that, one day, her father could no longer feel his legs. After losing the ability to walk, he got admitted to a hospital, where he was then diagnosed with vitamin B6 toxicity.

A condition that can cause peripheral neuropathy, otherwise known as nerve damage, the man started suffering from it after unknowingly consuming about 70 times the recommended daily vitamin B6 intake for a man his age.

“We took him to all sorts of different specialists. He’s had a number of consulting neurologists, he’s had MRIs, he’s had CT scans, everything you could think of to investigate why he was losing his mobility,” said Taylor.

After a nine-week stint, a final test was carried out, with the doctors revealing that her dad’s B6 levels were “off the charts.”

Previously active and living on his own, Taylor’s father didn’t have any symptoms of poor health. However, after a blood test revealed that he had a slight deficiency in vitamin B6, his doctor prescribed a 50-milligram vitamin B6 supplement to help boost his levels.

Vitamin B6 – like other B vitamins – helps the body convert food into energy by breaking down proteins and carbs. It can also help boost the body’s immune system and certain brain functions.

Unfortunately, 50 milligrams is much higher than the standard recommended dose in Australia and the U.S. Additionally, the man was taking a magnesium supplement, which contained B6, and ate breakfast cereals fortified with B6.

Within a month, he lost the sensation in his legs before eventually losing the ability to walk.

Per Taylor, she’s hopeful her father could start to regain his ability to walk when his B6 levels return to normal.

"There's no suggestion he'll start to walk as independently as he was before but potentially he won't have to be in the wheelchair," she said. 

Royal Melbourne Institute of Technology (RMIT) University nutritional scientist and dietician Jessica Danaher said vitamin B6 toxicity is rare, given that excess B vitamins are flushed out of the body via urine.

Join the Discussion